Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 313, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2001, 9:03 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 9:03 PM CDT (02:03 UTC)
- Expired
- Aug 17, 2001, 9:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lincoln County, MN, Lyon County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 9:20 PM CDT | Hail 1 | Ivanhoe, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 589 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS53 KFSD 180204 SVRFSD MNC081-083-180230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 903 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHWEST MINNESOTA LYON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 930 PM CDT * AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF MINNEOTA TO 6 MILES NORTHWEST OF HENDRICKS...OR FROM 17 MILES NORTH OF MARSHALL TO 23 MILES NORTHEAST OF BROOKINGS...MOVING SOUTH AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TAUNTON AROUND 910 PM CDT HENDRICKS AROUND 915 PM CDT MINNEOTA AROUND 920 PM CDT GHENT...MARSHALL...IVANHOE AROUND 925 PM CDT ARCO AROUND 930 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4479 9573 4466 9645 4427 9645 4435 9572
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:00 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 17, 9:00 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT FRI AUG 17 2001 WITH EVE SVR WX AND ANOTHER ROUND OF TSTMS ENTERING SW MN...NO LONG AFD THIS EVENING. CANCELLED SVR TSTM WATCH FOR NW IA AND SUX TRI-STATE AREA. WILL NEED TO EXPIRE OR EXTEND WATCH IN SW MN TOWARD 10 PM. .FSD...NONE
In the hours before
Local storm report, Aug 17, 8:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 5 SW ROCK RAPIDS IA .75 INCH HAIL
08/17/01 LYON REPORTED BY STORM
SPOTTER.
0433 PM 3 ENE ROCK VLY IA 1 INCH HAIL
08/17/01 SIOUX REPORTED BY STORM
SPOTTER.
0440 PM DOON IA 1 INCH HAIL
08/17/01 LYON REPORTED BY STORM
SPOTTER.
0505 PM 5 N SIOUX CENTER IA .75 INCH HAIL
08/17/01 SIOUX REPORTED BY STORM
SPOTTER.
0529 PM 4 W ORANGE CITY IA TORNADO
08/17/01 SIOUX POWER LINES DOWN
0534 PM 3 SE REMSEN IA TORNADO
08/17/01 PLYMOUTH
0535 PM 2 S SIOUX CENTER IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0536 PM 7 W ORANGE CITY IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0537 PM 4 NNE REMSEN IA 1 INCH HAIL
08/17/01 PLYMOUTH
0538 PM 5 WSW ORANGE CITY IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MACHINE SHED BLOWN OVER.
0550 PM 2 S MC COOK LAKE SD TORNADO
08/17/01 UNION REPORTED BY HAM RADIO
OPERATOR.
0550 PM JACKSON NE TORNADO
08/17/01 DAKOTA *** 3 INJ ***
REPORTED BY EMERGENCY
MANAGEMENT. 3 BLOCK
AREA HEAVILY DAMAGED
WITH INJURIES REPORTED.
EXACT NUMBER OF
INJURIES UNKNOWN AT
TIME OF REPORT.
0551 PM 1 W (SUX)SIOUX CITY ARPT IA TORNADO
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0551 PM JEFFERSON SD TORNADO
08/17/01 UNION REPORTED BY EMERGENCY
MANAGEMENT.
0555 PM 2 W SALIX IA TORNADO
08/17/01 WOODBURY NEAR PORT NEAL
0600 PM 6 NW QUIMBY IA TORNADO
08/17/01 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0618 PM REMSEN IA .88 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0619 PM 1 N REMSEN IA 1.25 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM REMSEN IA 1.75 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0638 PM 1 N KINGSLEY IA FUNNEL CLOUD
08/17/01 PLYMOUTH REPORTED BY STORM
SPOTTER.
0641 PM 1 N PIERSON IA FUNNEL CLOUD
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0650 PM CHEROKEE IA 1.75 INCH HAIL
08/17/01 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0653 PM PIERSON IA .75 INCH HAIL
08/17/01 WOODBURY REPORTED BY HAM RADIO
OPERATOR. GUST UP TO
50 MPH ALSO REPORTED.
0706 PM CORRECTIONVILLE IA 1.75 INCH HAIL
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0708 PM 1 E CORRECTIONVILLE IA 1.75 INCH HAIL
08/17/01 WOODBURY REPORTED BY STORM
SPOTTER.
0712 PM 10 NW HOLSTEIN IA 1 INCH HAIL
08/17/01 IDA REPORTED BY STORM
SPOTTER.
0725 PM 5 N DANBURY IA TORNADO
08/17/01 WOODBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 PM 6 SSW IDA GROVE IA .75 INCH HAIL
08/17/01 IDA
0735 PM 5 S BATTLE CREEK IA .88 INCH HAIL
08/17/01 IDALocal storm report, Aug 17, 8:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 5 SW ROCK RAPIDS IA .75 INCH HAIL
08/17/01 LYON REPORTED BY STORM
SPOTTER.
0433 PM 3 ENE ROCK VLY IA 1 INCH HAIL
08/17/01 SIOUX REPORTED BY STORM
SPOTTER.
0440 PM DOON IA 1 INCH HAIL
08/17/01 LYON REPORTED BY STORM
SPOTTER.
0505 PM 5 N SIOUX CENTER IA .75 INCH HAIL
08/17/01 SIOUX REPORTED BY STORM
SPOTTER.
0529 PM 4 W ORANGE CITY IA TORNADO
08/17/01 SIOUX POWER LINES DOWN
0534 PM 3 SE REMSEN IA TORNADO
08/17/01 PLYMOUTH
0535 PM 2 S SIOUX CENTER IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0536 PM 7 W ORANGE CITY IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0537 PM 4 NNE REMSEN IA 1 INCH HAIL
08/17/01 PLYMOUTH
0538 PM 5 WSW ORANGE CITY IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MACHINE SHED BLOWN OVER.
0550 PM 2 S MC COOK LAKE SD TORNADO
08/17/01 UNION REPORTED BY HAM RADIO
OPERATOR.
0550 PM JACKSON NE TORNADO
08/17/01 DAKOTA *** 3 INJ ***
REPORTED BY EMERGENCY
MANAGEMENT. 3 BLOCK
AREA HEAVILY DAMAGED
WITH INJURIES REPORTED.
EXACT NUMBER OF
INJURIES UNKNOWN AT
TIME OF REPORT.
0551 PM 1 W (SUX)SIOUX CITY ARPT IA TORNADO
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0551 PM JEFFERSON SD TORNADO
08/17/01 UNION REPORTED BY EMERGENCY
MANAGEMENT.
0555 PM 2 W SALIX IA TORNADO
08/17/01 WOODBURY NEAR PORT NEAL
0600 PM 6 NW QUIMBY IA TORNADO
08/17/01 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0618 PM REMSEN IA .88 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0619 PM 1 N REMSEN IA 1.25 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM REMSEN IA 1.75 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0638 PM 1 N KINGSLEY IA FUNNEL CLOUD
08/17/01 PLYMOUTH REPORTED BY STORM
SPOTTER.
0641 PM 1 N PIERSON IA FUNNEL CLOUD
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0650 PM CHEROKEE IA 1.75 INCH HAIL
08/17/01 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0653 PM PIERSON IA .75 INCH HAIL
08/17/01 WOODBURY REPORTED BY HAM RADIO
OPERATOR. GUST UP TO
50 MPH ALSO REPORTED.
0706 PM CORRECTIONVILLE IA 1.75 INCH HAIL
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0708 PM 1 E CORRECTIONVILLE IA 1.75 INCH HAIL
08/17/01 WOODBURY REPORTED BY STORM
SPOTTER.
0712 PM 10 NW HOLSTEIN IA 1 INCH HAIL
08/17/01 IDA REPORTED BY STORM
SPOTTER.
0725 PM 5 N DANBURY IA TORNADO
08/17/01 WOODBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 PM 6 SSW IDA GROVE IA .75 INCH HAIL
08/17/01 IDA
0735 PM 5 S BATTLE CREEK IA .88 INCH HAIL
08/17/01 IDASpecial weather statement, Aug 17, 8:32 PM CDT, 31 minutes before
IAZ002-003-013-014-020>022-031-032-NEZ013-014-SDZ070-071-180230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT FRI AUG 17 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 675 CANCELLED FOR NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA.... SEVERE THUNDERSTORM WATCH NUMBER 675 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN EXTREME SOUTHEAST SOUTH DAKOTA... CLAY AND UNION COUNTIES. IN EXTREME NORTHEAST NEBRASKA... DIXON AND DAKOTA COUNTIES. IN NORTHWEST IOWA... OSCEOLA...DICKINSON...OBRIEN...CLAY...PLYMOUTH...CHEROKEE... BUENA VISTA...WOODBURY...AND IDA COUNTIES.
Local storm report, Aug 17, 8:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 1 N DANBURY IA 1 INCH HAIL
08/17/01 WOODBURY REPORTED BY STORM
SPOTTER.Local storm report, Aug 17, 9:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 5 SW ROCK RAPIDS IA .75 INCH HAIL
08/17/01 LYON REPORTED BY STORM
SPOTTER.
0433 PM 3 ENE ROCK VLY IA 1 INCH HAIL
08/17/01 SIOUX REPORTED BY STORM
SPOTTER.
0440 PM DOON IA 1 INCH HAIL
08/17/01 LYON REPORTED BY STORM
SPOTTER.
0505 PM 5 N SIOUX CENTER IA .75 INCH HAIL
08/17/01 SIOUX REPORTED BY STORM
SPOTTER.
0529 PM 4 W ORANGE CITY IA TORNADO
08/17/01 SIOUX POWER LINES DOWN
0534 PM 3 SE REMSEN IA TORNADO
08/17/01 PLYMOUTH
0535 PM 2 S SIOUX CENTER IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0536 PM 7 W ORANGE CITY IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0537 PM 4 NNE REMSEN IA 1 INCH HAIL
08/17/01 PLYMOUTH
0538 PM 5 WSW ORANGE CITY IA TORNADO
08/17/01 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MACHINE SHED BLOWN OVER.
0550 PM 2 S MC COOK LAKE SD TORNADO
08/17/01 UNION REPORTED BY HAM RADIO
OPERATOR.
0550 PM JACKSON NE TORNADO
08/17/01 DAKOTA *** 3 INJ ***
REPORTED BY EMERGENCY
MANAGEMENT. 3 BLOCK
AREA HEAVILY DAMAGED
WITH INJURIES REPORTED.
EXACT NUMBER OF
INJURIES UNKNOWN AT
TIME OF REPORT.
0551 PM 1 W (SUX)SIOUX CITY ARPT IA TORNADO
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0551 PM JEFFERSON SD TORNADO
08/17/01 UNION REPORTED BY EMERGENCY
MANAGEMENT.
0555 PM 2 W SALIX IA TORNADO
08/17/01 WOODBURY NEAR PORT NEAL
0600 PM 6 NW QUIMBY IA TORNADO
08/17/01 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0618 PM REMSEN IA .88 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0619 PM 1 N REMSEN IA 1.25 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM REMSEN IA 1.75 INCH HAIL
08/17/01 PLYMOUTH REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0638 PM 1 N KINGSLEY IA FUNNEL CLOUD
08/17/01 PLYMOUTH REPORTED BY STORM
SPOTTER.
0641 PM 1 N PIERSON IA FUNNEL CLOUD
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0650 PM CHEROKEE IA 1.75 INCH HAIL
08/17/01 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0653 PM PIERSON IA .75 INCH HAIL
08/17/01 WOODBURY REPORTED BY HAM RADIO
OPERATOR. GUST UP TO
50 MPH ALSO REPORTED.
0706 PM CORRECTIONVILLE IA 1.75 INCH HAIL
08/17/01 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0708 PM 1 E CORRECTIONVILLE IA 1.75 INCH HAIL
08/17/01 WOODBURY REPORTED BY STORM
SPOTTER.
0712 PM 10 NW HOLSTEIN IA 1 INCH HAIL
08/17/01 IDA REPORTED BY STORM
SPOTTER.
0725 PM 5 N DANBURY IA TORNADO
08/17/01 WOODBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 PM 6 SSW IDA GROVE IA .75 INCH HAIL
08/17/01 IDA
0730 PM 1 N DANBURY IA 1 INCH HAIL
08/17/01 WOODBURY REPORTED BY STORM
SPOTTER.
0735 PM 5 S BATTLE CREEK IA .88 INCH HAIL
08/17/01 IDANearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.